New Mexico, 2019

Hail in New Mexico, July 24, 2019

July 24, 2019 · NWS ABQ · 1 event in 1 county or zone

A thunderstorm that developed over the Jemez Mountains during the mid afternoon of July 24, 2019 moved off into the nearby highlands around Coyote, NM shortly before 4 pm. This storm produced heavy rainfall, gusty winds, frequent lightning, and hail up to the size of nickels.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A thunderstorm that developed over the Jemez Mountains during the mid afternoon of July 24, 2019 moved off into the nearby highlands around Coyote, NM shortly before 4 pm. This storm produced heavy rainfall, gusty winds, frequent lightning, and hail up to the size of nickels.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jul 24, 2:06 PM MST, 42 minutes earlier.

Area forecast discussion, Jul 24, 2:06 PM MST, 42 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
306 PM MDT Wed Jul 24 2019

.SYNOPSIS...
Scattered storms today will continue to favor the higher terrain and
will gradually diminish after sunset. As moisture stays in place,
daily rounds of scattered to numerous thunderstorms will stay in the
forecast for most through the weekend. Areas of rainfall will be
less likely across the east central and southeastern portions of the
state. Locally heavy rainfall will be possible with stronger storms,
and burn scars will be especially vulnerable to flash flooding.
Temperatures will stay near normal through the weekend.

&&

.DISCUSSION...
An above average PWAT of 1.03" was observed on today's 12Z sounding
which is indicative of deep moisture in place across much of the
state. Warmer daytime temperatures and less morning cloud cover has
allowed convection to initiate earlier compared to yesterday. With
the upper-level high pressure centered just northeast of the Four
Corners, storms will drift generally to the south and southwest and
will gradually diminish once daytime heating ends.

Likely PoPs continue on Thursday for most except for the southeastern
plains as the high shifts slightly south and west into eastern
Arizona. This placement of the high will allow a weak shortwave
embedded within the periphery of the high to move into north central
and northeastern NM. These areas should see increased storm coverage
on Thursday as this perturbation increases moisture and enhances
lift. As such, a Flash Flood Watch has been issued for the northern
Sangre de Cristo Mountains and Raton Ridge, and burn scars will be
especially vulnerable to flash flooding. Storms will likely drift to
the east and southeast.

The aforementioned shortwave will exit the northeast on Friday, and
the high will continue to work its way westward into Arizona Friday
and Saturday. Scattered to numerous showers and storms will stay in
the forecast with the best chances continuing along and west of the
central mountain chain. Models are indicating another shortwave
working its way across northern New Mexico Saturday which would
increase storm coverage this weekend, especially across the northern
Sangres. This trough will also send a backdoor cold front through the
eastern plains Sunday afternoon which will also increase PoPs in the
northeast.

A downtrend in PoPs is forecast early next week as the high centers
itself over CA/NV. This will send drier air first into northwestern
NM before pushing farther into the state. This will lower, but
likely not eliminate, storm potential early next week. The high will
gradually move back east over New Mexico and Colorado.

15

&&

.FIRE WEATHER...
Wetting storms are underway across the higher terrain of northern
and western New Mexico this afternoon, but the wetting footprint is
still relatively small. This will change over the next couple days
as the upper high relocates to over Arizona, PWATs increase to above
normal and northerly steering flow takes wetting storms off of the
higher terrain over nearby valleys and highlands. Chances for
wetting storms will trend up through Friday evening, but still
remain high on Saturday. The focus for wetting storms will shift
east into the eastern half of the state on Sunday as the upper high
builds back toward the east and drier air moves in. The upper high
is forecast to strengthen and relocate to over northern New Mexico
and southern Colorado through the middle of next week and be
associated with a moisture downtrend, temperature uptrend and
increasing Haines values across northern portions of the state.

11

&&

.AVIATION...
18Z TAF CYCLE
VFR conditions prevail and are forecast to persist outside of
scattered showers and storms this afternoon/evening. Short-lived
MVFR conditions are likely with convection today, with impacts
most likely at KLVS and KSAF...followed by KGUP in terms of
forecast confidence. Storms that develop east of the Sandias/
Manzano mountains may send an outflow through KABQ and result in
gusty east winds between 00-03Z.

11

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  64  93  65  92 /  40  30  50  20
Dulce...........................  52  87  52  86 /  50  50  60  60
Cuba............................  59  86  59  85 /  60  60  70  60
Gallup..........................  58  88  58  88 /  50  60  60  50
El Morro........................  56  83  55  83 /  60  60  60  60
Grants..........................  58  85  57  85 /  50  60  70  60
Quemado.........................  59  84  59  84 /  50  70  70  70
Datil...........................  57  82  58  83 /  40  70  60  80
Glenwood........................  61  91  61  92 /  30  60  40  70
Chama...........................  51  79  50  79 /  50  70  70  70
Los Alamos......................  62  82  61  81 /  50  70  80  70
Pecos...........................  59  83  59  81 /  50  70  70  80
Cerro/Questa....................  54  79  54  78 /  50  80  80  80
Red River.......................  46  73  45  71 /  50  90  80  80
Angel Fire......................  43  75  43  73 /  50  80  80  80
Taos............................  53  85  53  83 /  40  70  70  70
Mora............................  52  80  52  78 /  40  80  70  80
Espanola........................  61  90  61  89 /  40  60  60  60
Santa Fe........................  62  84  62  82 /  40  70  70  70
Santa Fe Airport................  61  88  60  86 /  40  50  60  60
Albuquerque Foothills...........  68  91  66  89 /  30  50  60  60
Albuquerque Heights.............  69  92  67  90 /  30  40  50  50
Albuquerque Valley..............  67  94  65  92 /  30  40  50  50
Albuquerque West Mesa...........  68  93  67  91 /  30  40  50  50
Los Lunas.......................  65  93  65  91 /  20  40  50  50
Rio Rancho......................  67  93  67  92 /  30  40  50  50
Socorro.........................  66  95  68  94 /  20  40  50  50
Sandia Park/Cedar Crest.........  61  85  61  83 /  30  60  70  70
Tijeras.........................  63  89  63  87 /  30  50  70  70
Moriarty/Estancia...............  55  90  55  87 /  30  50  70  60
Clines Corners..................  58  85  57  82 /  30  60  70  70
Gran Quivira....................  59  87  60  86 /  20  40  50  60
Carrizozo.......................  63  90  65  90 /  10  20  20  30
Ruidoso.........................  56  82  57  82 /  10  20  20  40
Capulin.........................  55  84  55  82 /  10  70  70  70
Raton...........................  54  88  54  86 /  20  70  70  70
Springer........................  55  87  55  85 /  30  70  70  70
Las Vegas.......................  54  83  54  81 /  30  70  70  70
Clayton.........................  62  92  63  89 /   5  30  60  30
Roy.............................  60  87  59  85 /  20  50  60  50
Conchas.........................  66  95  66  92 /  10  40  50  40
Santa Rosa......................  65  93  64  91 /  10  40  50  50
Tucumcari.......................  67  97  66  94 /   0  20  30  20
Clovis..........................  63  91  64  89 /   0  10  20  10
Portales........................  63  93  64  91 /   0  10  10  10
Fort Sumner.....................  65  92  65  89 /   0  20  30  20
Roswell.........................  67  96  68  95 /   0  10  10  10
Picacho.........................  61  89  62  89 /   5  20  20  20
Elk.............................  57  85  58  86 /  10  20  20  20

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&

15
Hazardous weather outlook, Jul 24, 2:41 AM MST, 12 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
341 AM MDT Wed Jul 24 2019

NMZ501>540-251100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
341 AM MDT Wed Jul 24 2019

This hazardous weather outlook is for portions of northern and
central New Mexico.

.DAY ONE...Today and Tonight

Scattered to numerous showers and thunderstorms will develop from
the southwestern mountains to the northern mountains of the state
today, gradually filling into nearby lower elevation areas this
evening. Brief heavy downpours, small hail, gusty downburst winds,
and lightning will be possible with the stronger storms.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

For the remainder of the week, scattered to numerous showers and
thunderstorms will develop each day. Storms will generally be
focused from the southwestern mountains to the northern mountains and
in nearby lower elevation areas. Brief heavy downpours, small hail,
gusty downburst winds, and lightning will be possible with the
stronger storms.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report rainfall amounts and any flooding
through the National Weather Service Albuquerque web site at
weather.gov/abq or by calling 1.888.386.7637. You can also submit
your rainfall amounts and photos on our Facebook page or via Twitter
using the hashtag nmwx.

52

In the hours before

Special weather statement, Jul 24, 1:06 PM MST, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
206 PM MDT Wed Jul 24 2019

NMZ511-242030-
Jemez Mountains-
206 PM MDT Wed Jul 24 2019

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL SANDOVAL COUNTY
UNTIL 230 PM MDT...

At 206 PM MDT, Doppler radar was tracking a strong thunderstorm near
Jemez State Monument, or 17 miles west of Los Alamos, moving west at
15 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Jemez Springs and Jemez State Monument.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

&&

LAT...LON 3587 10653 3575 10650 3566 10677 3587 10682
TIME...MOT...LOC 2006Z 079DEG 15KT 3580 10660

34

The radar

The Albuquerque radar (KABX), 116 km away, was scanning. The volume nearest the first event began at 21:45 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Rio Arriba

When
July 24, 2:48 PM MST to 2:50 PM MST
Where
Rio Arriba County, 4.67 mi WNW of Coyote
Measured
0.88 in hail
Reported by
Social Media
Coordinates
36.190, -106.700

Local news outlet relayed a report near Coyote of nickel size hail on Twitter.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2019Every state in 2019This day in weather historyWarnings in New Mexico, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 829681.